Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 67, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 2023, 6:06 PM EDT for 4 counties in Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2023, 6:06 PM EDT (22:06 UTC)
- Expired
- May 22, 2023, 6:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
994 WUUS52 KMLB 222206 SVRMLB FLC069-095-117-127-222230- /O.NEW.KMLB.SV.W.0067.230522T2206Z-230522T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 606 PM EDT Mon May 22 2023 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... Northwestern Seminole County in east central Florida... East central Lake County in east central Florida... Northwestern Orange County in east central Florida... Central Volusia County in east central Florida... * Until 630 PM EDT. * At 606 PM EDT, a severe thunderstorm was located near Sorrento, or near Mount Plymouth, moving southeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Deltona, Sanford, Apopka, Altamonte Springs and Eustis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once to a small central room in a sturdy structure. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2887 8167 2903 8149 2888 8120 2863 8147 TIME...MOT...LOC 2206Z 314DEG 18KT 2885 8155 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Weitlich
1 follow-up statement
335
WWUS52 KMLB 222230
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
630 PM EDT Mon May 22 2023
FLC069-095-117-127-222239-
/O.EXP.KMLB.SV.W.0067.000000T0000Z-230522T2230Z/
Seminole FL-Lake FL-Orange FL-Volusia FL-
630 PM EDT Mon May 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEMINOLE...EAST
CENTRAL LAKE...NORTHWESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES WILL
EXPIRE AT 630 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 2887 8167 2903 8149 2888 8120 2863 8147
TIME...MOT...LOC 2229Z 314DEG 18KT 2877 8146
$$
TollefsenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:51 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 22, 2:51 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 251 PM EDT Mon May 22 2023 ...New MARINE, AVIATION... .DISCUSSION... ...A Few Strong to Marginally Severe Storms This Afternoon... ...Periods of Heavy Rainfall with Localized Flooding Possible This Week... Current-Tonight...Winds will continue to transition onshore as the sea breeze ventures further inland this afternoon. Radar continues to show increasing coverage and intensity of showers and isolated lightning storms early this afternoon and expect this trend to continue thru late afternoon and early evening; especially with additional mesoscale boundary collisions and eventual larger sea breeze collision across the interior. A few strong to marginally severe storms will be possible. Latest 15Z KXMR sounding shows a PWAT of 1.99 inches and a 500 mb temp of -9.3C. We continue to keep lowest PoPs near 50pct along the immediate St. Lucie/Martin coasts, trending up to 60-70pct from Indian River- Brevard-Volusia counties. Interior locales are forecast for 80- 90pct, mainly for this afternoon thru sunset. Storm steering flow is light W/NW, but may also see some erratic movement, especially from stronger boundary collisions late today. Some activity will drift back toward the coast. Strongest storm impacts continue to be frequent lightning strikes, torrential rainfall leading to minor or nuisance flooding, especially if multiple rounds are received, small hail - up to quarter-size in a storm or two, and gusty winds of 40 to 55 mph - with a storm or two possibly severe with winds to around 60 mph. Convective activity will gradually diminish thru late evening, with some overnight potential continuing across Volusia/north Brevard counties and perhaps a bit further inland northward. Overnight lows generally in the 60s to L70s. Previous Extended Forecast Discussion Slightly Modified... Tue...A weak frontal boundary will sag south into central FL. Combined with deep moisture and upper support, numerous slow moving storms will develop through the afternoon. Rain chances will remain high, peaking at 70-90 percent from mid aftn to early evening. Temps aloft will cool to -9C as upper trough deepens over the Deep South, leading to some strong to marginally severe storms and more rounds of heavy rain with frequent lightning. Will hold off on a Flood Watch for now. Max temps will range from the lower 80s along the Volusia coast to the mid and upper 80s elsewhere. Extended...Weak low pressure is forecast to develop over or near the central FL east coast Wed along the stalled frontal boundary and lift slowly away from the area late week. Deepening upper trough over the eastern US evolves into a cut-off upper low over the Southeast US this weekend in an anomalous blocking pattern. Further cooling aloft and sufficient moisture will maintain scattered to numerous PoPs through Fri with stronger storms capable of gusty winds, hail and heavy rain. This sure looks like a kickstart to the wet season but occasionally there have been some false starts. Some drier air is expected to push into the area this weekend which will decrease rain chances 30-40 percent Sat and 20-30 percent Sunday. Afternoon highs are forecast to remain in the low to mid 80s Wed-Fri warming slightly this weekend as precip coverage decreases. Overnight lows in the mid to upper 60s. && .MARINE... Issued at 250 PM EDT Mon May 22 2023 Afternoon-Tonight...Higher coverage of shower and storms developing over the local waters through the day and tonight, especially north of Sebastian Inlet. Onshore wind component becoming light and variable again late this evening and overnight; especially with disruptions from convection. Speeds generally 6-12 kts. Seas building to 3-4 ft late today offshore and up to 5 ft well offshore Volusia coast overnight. Winds/seas locally higher invof of storms. Other storm threats include frequent cloud-to-water lightning strikes, small hail, torrential downpours, and gusty winds in excess of 35 kts. Some activity may be offshore moving. Previous Extended Marine Forecast Discussion Slightly Modified... Tue-Fri...Frontal boundary sags south across central FL Tue then weak low pressure is forecast to develop over or near the FL east coast along this stalled boundary Wed. Expect a high coverage of rain/storms in this unsettled pattern. Storms will produce locally higher winds and seas. The sfc low is forecast to move NE and away from the area late week resulting in a north wind flow over the local waters. Winds will start easterly Tue around 10 knots becoming variable same speeds Wed then E-N winds will spread southward Thu behind the departing low with speeds 10-15 knots. Boating conditions should become poor to hazardous Thu night/early Fri esp in the Gulf Stream as north winds increase near 15 knots. Seas 3-5 ft Tue (especially north of Sebastian Inlet), and continuing to build to 6 ft Wed night-Thu offshore north of Sebastian Inlet, then 7 ft Thu night offshore (north of the Cape), and finally 7-9 ft Fri-Fri night over the offshore waters and possibly near shore Volusia. && .AVIATION... (18Z TAFS) Issued at 250 PM EDT Mon May 22 2023 An active weather pattern through this afternoon into the evening, with VCSH/VCTS conditions across the area through 04Z. TEMPOs at MCO/ISM/LEE/SFB for MVFR VIS/CIG reductions due to TSRA and gusty winds up to 30 knots between 18 and 24Z. VFR conditions forecast after showers and storms dissipate across the peninsula overnight, with light and variable winds at all terminals. Tomorrow morning, early VCSH development possible along the coast starting around 13Z at DAB, 15Z at TIX/MLB, and 16Z at VRB/FPR/SUA. Winds pick up out of the east along the coast and out of the northwest across the interior at 5 to 8 knots. && .PRELIMINARY POINT TEMPS/POPS... DAB 83 70 83 69 / 70 60 90 60 MCO 87 71 86 70 / 90 60 90 50 MLB 86 72 86 71 / 70 60 80 70 VRB 88 71 87 70 / 60 60 80 70 LEE 86 71 87 70 / 90 30 90 40 SFB 85 70 86 70 / 90 50 90 50 ORL 88 72 88 72 / 90 50 90 50 FPR 86 72 86 70 / 60 50 80 70 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Sedlock LONG TERM....Law AVIATION...Tollefsen
Hazardous weather outlook, May 22, 10:15 AM EDT, 7 hours 51 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1015 AM EDT Mon May 22 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-230000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1015 AM EDT Mon May 22 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... A disturbance across the Southeast, an increase in moisture, along with the east and west coast sea breezes, will spark numerous showers and lightning storms today. The greatest chance for stronger storms is this afternoon and early evening, first over interior of east central Florida before potentially affecting coastal communities this evening as some activity drifts back toward the coast. Besides torrential rainfall and frequent cloud-to-ground lightning strikes, a couple of the storms could become severe, with wind gusts approaching 60 miles per hour. Small hail is in play and a storm or two could contain hail to quarter-size. .FLOOD IMPACT... Where repeated rounds of thunderstorms occur, localized rain amounts up to 4 inches in a short time are possible. This could lead to flooding of low-lying areas. If you encounter flooding, remember: turn around, don't drown. .RIP CURRENT IMPACT... A Moderate risk of life-threatening rip currents continues at all central Florida Atlantic coast beaches. Check with your local beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 35 knots from the strongest storms will affect inland lakes, intracoastal waterways, and the near shore Atlantic waters today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A series of disturbances will keep central Florida weather unsettled for much of the work-week. Copious amounts of moisture will remain in place, and weak low pressure may form close to Florida by the middle of the week. As a result, numerous showers and lightning storms are forecast. The strongest storms will be capable of producing frequent cloud-to-ground lightning strikes, gusty winds from 40 to 50 mph, and hail to quarter-size. Locations that see repeated rounds of heavy rain will experience localized flooding this week. A Moderate risk of dangerous rip currents is expected to continue at all central Florida Atlantic beaches this week. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Sedlock
In the hours before
Special weather statement, May 22, 2:26 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
226 PM EDT Mon May 22 2023
FLZ044-045-221900-
Northern Lake County FL-Orange FL-
226 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of central Lake and
northwestern Orange Counties through 300 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eustis, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Apopka, Eustis, Tavares, Mount Dora and Mount Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2896 8167 2896 8166 2897 8166 2900 8163
2886 8139 2867 8156 2876 8166 2878 8166
2878 8168 2886 8176
TIME...MOT...LOC 1825Z 308DEG 9KT 2889 8164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, May 22, 3:08 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Mon May 22 2023
FLZ159-259-221930-
Coastal St. Lucie FL-Inland St. Lucie FL-
308 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of southwestern St.
Lucie County through 330 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tradition, or 12 miles west of Port Saint Lucie,
moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Pierce, Tradition, Fort Pierce South and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2729 8065 2746 8057 2741 8036 2721 8047
TIME...MOT...LOC 1907Z 295DEG 9KT 2735 8054
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, May 22, 3:48 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
348 PM EDT Mon May 22 2023
FLZ045-053-222015-
Osceola FL-Orange FL-
348 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of southwestern Orange
and north central Osceola Counties through 415 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osceola Heritage Park, or over Kissimmee, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Kissimmee, Orlando International Airport, Buena Ventura
Lakes and East Lake Toho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2848 8133 2832 8117 2820 8139 2843 8152
TIME...MOT...LOC 1948Z 291DEG 12KT 2830 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, May 22, 4:18 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
418 PM EDT Mon May 22 2023
FLZ058-222045-
Okeechobee FL-
418 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of north central
Okeechobee County through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kissimmee Prarie Preserve, or 9 miles west of Fort Drum, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Okeechobee County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2751 8109 2764 8097 2764 8084 2763 8078
2757 8078 2739 8090
TIME...MOT...LOC 2017Z 296DEG 17KT 2754 8096
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawLocal storm report, May 22, 4:39 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 3 WNW SAINT CLOUD 28.25N 81.34W
05/22/2023 M61 MPH OSCEOLA FL MESONET
MESONET SITE BLISSFUL DR NEAR SAINT CLOUD MEASURED A 53
KNOT/61 MPH WIND GUST FROM THE NORTHEAST.
&&
EVENT NUMBER MLB2300173
MATSpecial weather statement, May 22, 5:38 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
538 PM EDT Mon May 22 2023
FLZ044-222230-
Northern Lake County FL-
538 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of northeastern Lake
County through 630 PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittman, or near Paisley, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eustis, Mount Dora, Paisley, Cassia and Mount Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2896 8166 2905 8166 2905 8164 2909 8164
2916 8157 2911 8151 2910 8150 2908 8146
2906 8145 2903 8140 2899 8137 2898 8135
2878 8158 2879 8160 2896 8178
TIME...MOT...LOC 2138Z 306DEG 11KT 2898 8163
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:17 PM EDT | Special Weather Statement | MLB | Seminole | 28 min |
| May 22, 2:26 PM EDT | Special Weather Statement | MLB | Lake | 34 min |
| May 22, 3:08 PM EDT | Special Weather Statement | MLB | Saint Lucie | 22 min |
| May 22, 3:48 PM EDT | Special Weather Statement | MLB | Orange | 27 min |
| May 22, 3:51 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 24 min |
| May 22, 4:13 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 16 min |
| May 22, 4:18 PM EDT | Special Weather Statement | MLB | Okeechobee | 27 min |
| May 22, 5:19 PM EDT | Areal Flood Advisory | MLB | Lake | 86 min |
| May 22, 5:38 PM EDT | Special Weather Statement | MLB | Lake | 52 min |
| May 22, 5:46 PM EDT | Areal Flood Advisory | MLB | Osceola | 119 min |
| May 22, 5:48 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 27 min |
| May 22, 6:11 PM EDT | Areal Flood Advisory | MLB | Lake, Volusia | 2 hr |
| May 22, 6:30 PM EDT | Special Weather Statement | MLB | Lake | 30 min |
| May 22, 6:48 PM EDT | Areal Flood Advisory | MLB | Osceola | 87 min |
| May 22, 6:59 PM EDT | Special Weather Statement | MLB | Orange | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.